Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neurology
Jul 4, 2004

My partner is 64 years old and was diagnosed positive 3 weeks ago(beginning of June).The CD4 count was 39.He started medication immediatly. In March he had an prostate examination as he was having problems with holding the urine. At the end of March, he suffered severe malaria, and since than he cannot walk properly, the legs have enough strength but he cannot always keep his balance and cannot coordinate. Also, he was diagnosed to have prostatism, but it is not cancer. He is now having a catheter, as his doctor is hoping that the blockage will go away. My partner is living in Africa (Uganda).Could these problems be related to AIDS, can this get better? He also has lost 10 kg of weight. The doctor in Uganda says that he will gain his strength back in about 8 weeks after taking the medication and that he will gain his weight back. I am very much concerned about his walking and of course the bladder problem, as this makes him so dependent on other peole. Can you please advice me.

I really appreciate your fast answer.

Response from Dr. Conway

With advanced immune disease, there are three important things to do. The first is to begin on treatment for the HIV, to help restore the immune system. The second is to begin on treatments that are available to prevent opportunistic infections, such as PCP, MAC and toxoplasmosis. This is as important as the first. The third is to make sure that there isn't already an oppportunistic infection that has developed that may require specific treatment. I am concerned at the weight loss you are reporting, and I would want to know that there isn't already MAC, cryptococcus or toxo in him. I would probably discuss with your doctor how all of these things are being looked for, pariticularly from a neutologic point of view. It may be that the malaria and the prostatism are jsut intercurrent events that are being properly treated and will not be important, as long as the HIV is being managed aggressively. In the meantime, steps one and two are important, proper nutrition is important, and your support is important



Previous
HIV and hypercortisolism: some vexing questions
Next
Failure on T-20 and Tipranavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement